Mar 16, 2013
Hello Dr. Taylor, I got my latest labs and my platelet count is continuing to fall. I am currently at 42,000 but not having any bleeding problems. I have Hep C with cirrhosis but can't do the standard treatment because of my low platelet level. I take Isentress & Truvada for my HIV and they are working well. My doctors have concluded that most likely my problem with low platelets are from my liver and not my HIV. I am a little scared because I don't know what is coming next. We discussed spleen removal and platelet transfusions without either having a guarantee of stopping my platelet plunge. Any advise or words of encouragement? Billy
| Response from Dr. Taylor
Dear Billy, I understand that falling platelets can be concerning.
Cirrhosis care is key. I would check with your doctors to make sure that you are getting screened for liver cancer every 6 months. This is not common but important to look for and catch early. I would check with your doctors to see if you have been screened for varices, which are swollen veins and can go along with cirrhosis and falling platelets. There are good interventions available to reduce their risk of bleeding, if they are there inside.
I would be wary of having your spleen removed without seeing a liver/hep C specialist. If you do not have a true hepatologist (liver specialist), if you can see one, it would be great. Ideally, you could be considered for hep C treatment. There is a new medication that some can give to keep the platelets up while you are going through hep C treatment. The best thing would be to get your hep C cured, if this is the cause of your low platelets. Also ask your doctors if they can try to access some of the new medications under study, that do not require interferon.
If you can avoid other things that may affect the platelets such as alcohol, this would be great. Avoiding motrin, advil and other NSAIDS is ideal too. For anyone with cirrhosis, smoking can affect the risk of developing liver cancer.
My very best.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.